Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


confused about test results.
Jun 28, 2002

Since Feb 2000 I am diagnosed as HIV+. In a discussion with my doctor we decided to just keep track of my cd4 & viralload as we didn't see any use in starting treatment right away. Since Feb. 2002 I have had regular checks on my CD4 & Viralload. This year, March 2002, my cd4 had dropped to 300, with a viralload of 49.000. Again we discussed it and as my viralload had dubbled (it came from 21.000 -oct 2001) and my cd4 had taken a somewhat big step back (470 -oct 2001) we decided to start treatment. Now being in the proces of deciding on medication, the hospital has done another test and came with the following result: viralload - 5464 cd4 - 280. Is this possible. Asking the internist at the hospital about it, I got the answer that there is always a fluctuation in the viralload. Can it be such a big one over the period of 1 month.

Below all the dates and figures on my cd4 & viralload: Febr. 2000: Viralload - 650.000 (early infection) /cd4 - n.a. May 2000: viralload - 27.000 /cd4 - 630 Nov. 2000: viralload - 21.000 /cd4 - 600 May 2001: viralload - 26.000 /cd4 - 550 Oct 2001: viralload - 21.000 /cd4 - 470 Mar 2002: viralload - 49.000 /cd4 - 300 Apr 2002: viralload - 39.000 /cd4 - 260 May 2002: viralload - 5464 /cd4 - 280.

Response from Dr. Holodniy

That seems a little more than "fluctuation" or noise in the assay. Usually we can see up to a 3 fold (3 times difference, up or down). Your prior numbers were remarkably consistent. The possibilities are that it is real, different method, or lab error.



Previous
viral load
Next
Opportunistic Infections

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement